Alert archive / Texas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 41, NWS Austin/San Antonio, TX

April 19, 2022Val Verde County, Texas

NWS Austin/San Antonio, TX issued this severe thunderstorm warning at Apr 19, 2022, 12:07 PM CDT for Val Verde County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 19, 2022, 12:07 PM CDT (17:07 UTC)
Expired
Apr 19, 2022, 12:45 PM CDT
In force
38 min
Issued by
NWS Austin/San Antonio, TX
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Val Verde County, TX

The radar

The Laughlin AFB radar (KDFX), 146 km from the middle of the area, began a volume at 17:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Del Rio, TX (KDRT), launched 12:00Z, 5.1 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Del Rio, TX at 12:00Z on 2022-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Del Rio, TX at 12:00Z on 2022-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
689 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
259 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

586 
WUUS54 KEWX 191707
SVREWX
TXC465-191745-
/O.NEW.KEWX.SV.W.0041.220419T1707Z-220419T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Austin/San Antonio TX
1207 PM CDT Tue Apr 19 2022

The National Weather Service in Austin San Antonio has issued a

* Severe Thunderstorm Warning for...
  North central Val Verde County in south central Texas...

* Until 1245 PM CDT.

* At 1207 PM CDT, a severe thunderstorm was located near Pandale, or
  22 miles west of Juno, moving southeast at 25 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Juno, Pandale and Bakers Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 10153 3029 10142 3016 10101 2992 10115
      3016 10160
TIME...MOT...LOC 1707Z 296DEG 23KT 3021 10149 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$

RUNYEN
1 follow-up statement
774 
WWUS54 KEWX 191722
SVSEWX

Severe Weather Statement
National Weather Service Austin/San Antonio TX
1222 PM CDT Tue Apr 19 2022

TXC465-191745-
/O.CON.KEWX.SV.W.0041.000000T0000Z-220419T1745Z/
Val Verde TX-
1222 PM CDT Tue Apr 19 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM CDT
FOR NORTH CENTRAL VAL VERDE COUNTY...

At 1222 PM CDT, a severe thunderstorm was located 10 miles east of
Pandale, or 15 miles west of Juno, moving east at 30 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Juno and Bakers Crossing. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3029 10151 3029 10142 3016 10101 2992 10115
      3017 10152
TIME...MOT...LOC 1722Z 286DEG 24KT 3019 10137 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 19, 6:22 AM CDT, 5 hours 45 minutes earlier.

Area forecast discussion, Apr 19, 6:22 AM CDT, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Austin/San Antonio TX
622 AM CDT Tue Apr 19 2022

...New AVIATION...

.SHORT TERM...
(Today through Wednesday)
Issued at 146 AM CDT Tue Apr 19 2022

Weak ridging aloft over the southern high Plains will flatten some
through today as a relatively weak shortwave trough moves through
the upper flow. Meanwhile at the surface, high pressure currently
centered over N MO and IA is leading to curved flow locally with ENE
winds over much of the region becoming ESE near the Rio Grande.
Pressure gradient tightens today as the high center shifts to the
Mid-South, and 10-20 mph SE winds will gust to 20-30 mph at
times today, highest west.

Moisture is already increasing across the Rio Grande Plains this
morning and cloud cover will develop there through sunrise and
gradually build eastward during the day. As a result, high
temperatures today will only be in the mid 70s to low 80s for most,
perhaps mid 80s far southwest.

Model soundings indicate moisture will deepen quickly today, with
Pwats up to 1-1.3" by 12Z out west and continuing to rise to 1.5-
1.7" by midday for the southwestern quarter of our area. Weak
isentropic lift is expected later this morning west, and drizzle
and/or isolated showers may begin to develop after sunrise. Low POPs
(20-30%) will spread slowly eastward through the day to perhaps the
US-281 corridor by mid-afternoon. An isolated thunderstorm cannot be
ruled out today across Val Verde or Edwards County, but otherwise if
any SDB convection develops it would not reach the river. Rainfall
amounts will be light today, less than 0.10" for the most part.

As we head through the evening and overnight, can't rule out some
upslope-enhanced isolated light rain shifting eastward across the
Hill Country to the I-35 corridor, and the exiting weak shortwave
should take most of any lingering light rain chances with it by
Wednesday morning. Much warmer lows are forecast Wednesday
morning due to the high Tds, in the 60s to near 70.

Model soundings depict subsidence strengthening the capping
inversion during the day and so no thunderstorm development is
expected, and in fact the latest SPC outlook update has removed
general thunder from much of the area as a result. Skies should
gradually clear from W to E. Look for highs in the mid 80s to low
90s.

&&

.LONG TERM...
(Wednesday night through Monday)
Issued at 146 AM CDT Tue Apr 19 2022

The beginning of the long-term forecast should start out dry as
upper flow remains weak. Breezy southerly flow at the surface will
prevail with speeds in the 12-20 mph range and highs in the upper
80s to middle 90s across the area. Upslope flow west of the Rio
Grande could lead to some storms west of the border but not
anticipating any of this activity making it into our CWA. On Friday,
a weak shortwave embedded in the westerly flow could lead to some
activity a bit farther east and will mention 20 PoPs for western Val
Verde County Friday afternoon. Otherwise, breezy southerly flow will
continue with highs again in the upper 80s to middle 90s.

A large trough axis will move into the western CONUS for this
weekend. Ahead of this feature, southerly flow in the lower levels
will increase which could lead to some mainly isolated to scattered
showers ahead of an approaching cold front across a decent portion
of the area by Sunday afternoon. Highs this weekend should be in the
lower 80s to middle 90s with lows in the 60s and 70s.

The trough axis should begin to move into the Southern Plains by
Sunday afternoon. This should send the frontal boundary into the CWA
beginning Sunday evening into Sunday night. Models are coming into
better agreement that this front may actually bring a decent chance
of rainfall to much of the area Sunday night into Monday. Will
continue to assess over the next several days but this is the best
signal for a beneficial rainfall in quite some time. Let's toast to

&&

.AVIATION...
(12Z TAFS)
Issued at 612 AM CDT Tue Apr 19 2022

Cloud cover continues to build in over the Rio Grande Plains, and
cigs will slowly lower and spread eastward today. High uncertainty in
exactly when MVFR conditions begin to prevail at KSAT/SSF, with some
guidance suggesting as early as 14Z and some as late as 20Z at KSAT.
There is also low confidence in whether any IFR conditions and/or
light rain will occur at KDRT today, so will hold with a SCT group
and VCSH for now there. Winds will increase out of the ESE to SE
today at 10-15 knots with some gusts to 20-25+ knots at times at all
sites. Wind speeds will remain 10-15 knots overnight. Expect cigs to
lower at the I-35 terminals overnight, potentially to IFR at times
for KAUS/KSAT, but again low confidence in whether and when IFR
conditions could prevail. While we are carrying MVFR conditions
through the majority of the period, we can't rule out occnl returns
to VFR late this afternoon through the mid-evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
Austin Camp Mabry              79  67  88  70 /  10  20  10   0
Austin Bergstrom Intl Airport  80  67  87  69 /  10  20  10   0
New Braunfels Muni Airport     81  67  88  69 /  10  20  10   0
Burnet Muni Airport            78  66  88  69 /  10  20   0   0
Del Rio Intl Airport           81  70  93  72 /  30  20   0   0
Georgetown Muni Airport        80  66  88  70 /  10  20   0   0
Hondo Muni Airport             81  67  90  68 /  30  30  10   0
San Marcos Muni Airport        80  67  88  68 /  10  20  10   0
La Grange - Fayette Regional   81  69  86  70 /  10  20  10   0
San Antonio Intl Airport       80  67  88  70 /  20  20  10   0
Stinson Muni Airport           82  70  90  71 /  20  20  10   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
None.
&&

Short-Term...KCW
Long-Term...29
Aviation...KCW
Hazardous weather outlook, Apr 19, 3:04 AM CDT, 9 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Austin/San Antonio TX
304 AM CDT Tue Apr 19 2022

TXZ171>173-183>194-202>209-217>225-228-200815-
Llano-Burnet-Williamson-Val Verde-Edwards-Real-Kerr-Bandera-
Gillespie-Kendall-Blanco-Hays-Travis-Bastrop-Lee-Kinney-Uvalde-
Medina-Bexar-Comal-Guadalupe-Caldwell-Fayette-Maverick-Zavala-
Frio-Atascosa-Wilson-Karnes-Gonzales-De Witt-Lavaca-Dimmit-
304 AM CDT Tue Apr 19 2022

This Hazardous Weather Outlook is for South-Central Texas..

.DAY ONE...Today And Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Special weather statement, Apr 19, 11:56 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Austin/San Antonio TX
1156 AM CDT Tue Apr 19 2022

TXZ183-191730-
Val Verde TX-
1156 AM CDT Tue Apr 19 2022

...A strong thunderstorm will impact portions of northwestern Val
Verde County through 1230 PM CDT...

At 1156 AM CDT, Doppler radar was tracking a strong thunderstorm near
Pandale, or 28 miles west of Juno, moving southeast at 25 mph.

HAZARD...Penny size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible.

Locations impacted include...
Pandale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3029 10163 3029 10144 3022 10121 2998 10134
      3018 10170
TIME...MOT...LOC 1656Z 296DEG 23KT 3023 10158

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...<30 MPH

RUNYEN

The office that day

Everything else NWS Austin/San Antonio, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 11:56 AM CDTSpecial Weather StatementEWXVal Verde34 min
Apr 19, 12:43 PM CDTSpecial Weather StatementEWXVal Verde47 min
Apr 19, 1:09 PM CDTSpecial Weather StatementEWXVal Verde36 min
Apr 19, 1:30 PM CDTSevere Thunderstorm WarningEWXVal Verde45 min
Apr 19, 1:53 PM CDTSevere Thunderstorm WarningEWXKinney, Val Verde52 min
Apr 19, 2:38 PM CDTSevere Thunderstorm WarningEWXKinney, Maverick15 min
Apr 19, 2:59 PM CDTSpecial Weather StatementEWXMaverick46 min
Apr 19, 4:01 PM CDTSpecial Weather StatementEWXUvalde44 min
Apr 19, 4:43 PM CDTSpecial Weather StatementEWXZavala47 min

Nearby

Severe Thunderstorm Warnings in Texas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.